It’s possible that C diff could be a marker for frailty in geriatric patients.
Investigators from Italy conducted a retrospective observational study of 33 elderly patients in order to describe the clinical features ad prognosis at the 6-month mark of patients affected by C diff in a geriatric unit. As the study authors explained, C diff infection is a leading cause of nosocomial diarrhea in elderly people, and the incidence of C diff has increased in long-term care rehabilitation centers and nursing homes in the last 2 decades.
The patients had a mean age of 89 years and 23 of the patients enrolled in the study were female. They were admitted to the hospital between March 2018 and March 2019. The investigators collected data around the patients’ demographics, such as age, gender, and pre-admission family status; Comprehensive Geriatric Assessment (CGA), including cognitive performance, function status, nutritional status, pressure ulcers risk, and home drug therapy, and number and type of drugs; pharmacological therapies set during hospitalization, with specific interest in proton pump inhibitors and antibiotics; results from enzyme detection of C diff toxin B on stool samples; and date of discharge or death.
The investigators discovered 35 cases of C diff infection hospitalization among 1192 hospitalizations in the time frame, of which 2 were readmissions from previously registered patients, they said. C diff infection was the reason for these hospitalizations in 13 of the 33 patient cases, and 4 were C diff infection recurrences at baseline.
In 2 weeks preceding the clinical onset of the infection, all patients had undergone antibiotic treatment and 12 patients were receiving proton pump inhibitor therapy. Almost the entire cohort were nursing home residents or had a recent hospitalization, the study authors said. A total of 28 patients displayed cognitive impairment, 31 had severe functional limitation and 21 patients were already completely dependent. A majority of patients had more than 2 comorbidities and often, had a high risk of short- and long-term mortality.
All of the patients were initially treated with C diff-specific antibiotic therapy, the investigators described, with 22 receiving vancomycin and the remainder receiving metronidazole. Each of the 4 current cases received metronidazole.
The investigators determined that there were 7 patients with in-hospital mortality. Among 16 patients who completed a 6-month follow-up, 5 patients experienced at least 1 recurrence and 12 died. There were no statistically significant variables according to the study authors when comparing patients who survived a first C diff episode to those with worse outcomes, such as mortality or reinfection during their hospitalization period.
“This retrospective study… demonstrated and incident rate of C diff infection in line with published data and of relevant impact if related to the number of annual admission in our geriatric care unit,” the study authors concluded. “…We showed that C diff infection treatment management with antibiotic therapy has not yet conformed to the most recent guidelines, which exclude metronidazole from the recommended drugs in favor of vancomycin od [sic] fidaxomicin even in patients with initial or non-severe episodes.”
The authors concluded by adding that most of these patients had poor prognosis, which they believe suggests that C diff infection might be considered not only as a negative prognostic factor, but also as a frailty marker itself. However, they noted, further studies are necessary.